What happens when it's time to stop taking antidepressants? In a significant shift in position, in the last few months the Royal College of Psychiatrists in the UK now accepts that it has not paid enough attention to patients suffering from severe withdrawal symptoms when coming off anti-depressants.
The new stance follows a Lancet Psychiatry paper co-authored by David Taylor, the director of pharmacy and pathology at the Maudsley Hospital in London.
It was over ten years ago that Taylor himself came off medication and experienced withdrawal.
“That brought home to me the difference between what one might read in a book and how one might actually feel.
“Although the words adequately express the symptoms, they don’t really give a flavour of the severity of the symptoms or how one feels with those symptoms all in one go.”
Taylor was taking an anti-depressant called Venlafaxine, and knowing about the potential withdrawal effects, he came off the medication in a way that he thought was slow. “It turns out it wasn’t.”
He experienced insomnia, dizziness, anxiety, flu-like symptoms, vivid dreams, and electric shock sensations in his limbs.
Taylor had only been on the medication for six months, which he says is important – the longer you’re on antidepressants and the higher the dose taken, the more likely you are to experience the symptoms and the more severe they are.
Manufacturers test medications according to the demands of regulatory authorities throughout the world, usually trials of six weeks. But they haven’t demanded patients are studied after they come off the medication, Taylor says.
In New Zealand, the Royal Australian and NZ College of Psychiatrists advises a cessation of medication over an extended period of time, because withdrawal symptoms may be experienced. Its clinical guidelines give general, but not specific, advice.
When researching Taylor looked at clinical studies, but he also made use of a hospital helpline - every single kind of medication available on the market was represented in the calls from patients. He also went online to patient forums and found people who were still withdrawing one or two years after initiating the cessation of the medication.
“I must confess that I was sceptical - this was ten years ago now - that those really were continued withdrawal symptoms, but I’m more convinced now.”
He says psychiatrists have always known there’s not a straight-line relationship between the dose and how active the drug is in the brain.
“And in fact, when you get past a certain dose, you increase the activity by only a very small amount so conversely when you start to decrease the dose, if you half the dose from the therapeutic dose that you’re taking, you reduce the activity by a very small amount indeed. It’s only when you go down into much smaller doses that you take big chunks out of the activity and that’s when the withdrawal symptoms really start to become more evident and more severe.”
For example, he says, 40mg of Fluoxetine which put you near the maximum activity, at 20mg you might be at 80 percent, at 10mg you might go down to 65 percent. After 10mg there isn’t much space left and the drop would be quite steep – it’s where we need to be careful, he says.
“The individual person is all important here, because it’s that person who’s experiencing the symptoms so it’s up to them how quickly they reduce the dose and how much of the dose is reduced each time. Very broadly speaking…patients should be looking to half or quarter the dose and then wait for any symptoms to subside completely before attempting the next decrease in dose.”
It might mean for some people it takes weeks, for other possibly years, he says.
“I think it’s worth keeping in mind that there are extremes of withdrawal reactions, from absolutely nothing to, I’d note, there’ve been cases when people have presented to emergency departments with severe symptoms which they thought were symptoms of a severe physical illness.”
Taylor doesn’t think guidance covers the experiences of all people.